bipolar disorder, Dr. Paul Markovitz  Q. I have a question about Lithium. I've been treated for depression the last few years and was diagnosed as bipolar 4 months ago. I was on Wellbutrin at that time and Paxil was added on (to hold me over until I could get a psychological assessment). When I had my assessment, I discontinued Wellbutrin and 6 weeks ago, began Lithium 600 mg/day (still taking 10 mg/day Paxil). My side effects (lethargy, hypersomnia, muscle aches, memory loss, loss of concentration, weight gain of 15-20 lbs.) are making working difficult, but my blood tests show my levels are not high enough and I'm going to 1200 mg/day.

I've noticed a decrease in manic episodes, but I feel much like I'm in a depression. Will these side effects likely pass, or should they already have passed in 6 weeks? Can I assume any side effects I might have from the increase in dosage will be less severe, since my body's already started adjusting to this drug?

  A. All good questions. Lithium works great for mania, and is the best antidepressant of the anti-manic drugs. I know the last statement sounds weird, but many individuals become depressed when the mania is treated. Lithium is likely the best agent for minimizing the number of depressive episodes. Drugs like Depakote, Tegretol. Lamictal, and Neurontin probably worsen depression for many individuals.

Lithium, unfortunately, has some bad side effects. Urinary frequency, mental slowing, lethargy, weight gain, achiness, and feeling dull are all common. They may go down some, but more often than not never pass completely. Higher blood concentrations may not make things worse, but than again they could. As with any medication, you have to decide if the positives outweigh the negatives. The best way to do this is talk it over with your doctor, family, friends, and honestly appraise the situation yourself. The aforementioned anti-manic agents can also help, and may have fewer side effects. You have to use what works best, since it is something you will need to stay on. If the side effects are horrible, your compliance will go way down, and your risk of relapse way up.